ADDISON COUNTY — Fentanyl is being sold and packaged as heroin and state officials say just a few grains of the pure drug “can stop your breathing and kill.”
The Vermont State Police issued a statement Feb. 5 urging Vermonters not to inject fentanyl, or any other drug that has not been prescribed by a doctor.
The next day, three deaths caused by fentanyl overdoses were reported in Addison County by the Vermont Department of Health. A fourth, non-fatal overdose was also reported.
Dr. Harry Chen, the commissioner of the department, issued a statement with the announcement. “Heroin users may not know they are shooting up fentanyl, or they may not know just how deadly it is,” Chen said.
The drug, commonly used intravenously for pain management in hospitals, is 50 times more powerful than heroin, Chen says.
Law enforcement officials cannot say how much fentanyl is being distributed in Vermont or where it is coming from.
VSP Maj. Glenn Hall said investigators are working with the federal Drug Enforcement Agency and partners in surrounding states to identify the source.
No police drug seizures have tested as fentanyl in lab results, Hall said, but other cases are being expedited to try to determine if there is more of the drug still on the streets.
“We don’t always know what’s in these heroin bags,” Hall said. “The people that are buying this stuff don’t always know what it is as well.”
According to a chart from the Health Department, there was a total of 55 deaths from fentanyl overdoses between 2006 and 2013.
Robert Stirewalt, spokesman for the department, said in an email that the latest fatalities are different. “The fentanyl related fatalities in the past have been pharmaceutical grade prescription medications (mostly transdermal patches) that have either been accidental overdoses by the patient or that would have been diverted and abused,” he said.
“What is new about the recent deaths is that this is illicitly manufactured fentanyl, not diverted prescription medication,” Stirewalt wrote.
In some cases, heroin is laced with fentanyl, which is also a potentially deadly concoction, officials said.
Chen urged Vermonters to use the new “good Samaritan law,” which protects anyone who reports a potential overdose from an arrest.
All state police troopers are learning how to use naloxone, an antidote commonly known as Narcan; they will complete their training in the spring, according to state police spokeswoman.
“As first responders on emergency incidents, troopers play a pivotal role in quickly reversing the life-threating effects of an opioid overdose,” said Col. Tom L’Esperance, director of the Vermont State Police. “The use of naloxone is one more step in the process of creating a community response to opiate abuse and misuse.”
Dozens of fentanyl overdoses have been reported across the country in New Jersey, Maryland, Michigan, Pennsylvania, Nebraska and Rhode Island.
The Centers for Disease Control issued an alert last summer, warning that acetyl fentanyl, the chemical name for the synthetic opioid, is so potent that patients may need larger amounts of naloxone to reverse a fentanyl overdose as compared with opiate overdoses.